Alert archive / Louisiana / Small Craft Advisories in 2012

Small Craft Advisory 52, NWS New Orleans, LA

December 17, 2012

NWS New Orleans, LA issued this small craft advisory at Dec 17, 2012, 4:01 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2012, 4:01 PM CST (22:01 UTC)
Expired
Dec 18, 2012, 4:00 AM CST
In force
12 hr
Issued by
NWS New Orleans, LA

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WHUS74 KLIX 172201
MWWLIX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW ORLEANS LA
401 PM CST MON DEC 17 2012

...STRONG WEST AFFECTING COASTAL WATERS EAST OF THE MISSISSIPPI
RIVER...

.STRONG WEST WINDS AHEAD OF A COLD FRONT WILL AFFECT COASTAL
WATERS EAST OF THE MISSISSIPPI RIVER. THESE WINDS WILL LIKELY POSE
A THREAT TO SMALL CRAFTS THIS AFTERNOON THROUGH THIS EVENING.
WINDS ARE EXPECTED TO TAPER OFF LATER THIS EVENING.

GMZ536-557-577-180200-
/O.NEW.KLIX.SC.Y.0052.121217T2201Z-121218T0200Z/
CHANDELEUR SOUND-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-
401 PM CST MON DEC 17 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CST THIS EVENING. 

* WINDS...WEST WINDS 20 TO 25 KNOTS

* SEAS: 2 TO 4 FEET NEAR SHORE AND AROUND 5 FEET WELL OFFSHORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
2 follow-up statements
839 
WHUS74 KLIX 172304
MWWLIX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW ORLEANS LA
504 PM CST MON DEC 17 2012

...STRONG WEST AFFECTING COASTAL WATERS EAST OF THE MISSISSIPPI
RIVER...

.STRONG WEST WINDS AHEAD OF A COLD FRONT WILL AFFECT COASTAL
WATERS EAST OF THE MISSISSIPPI RIVER. THESE WINDS WILL LIKELY
POSE A THREAT TO SMALL CRAFTS THROUGH THIS EVENING. WINDS ARE
EXPECTED TO TAPER OFF OVERNIGHT.

GMZ536-557-577-180400-
/O.EXT.KLIX.SC.Y.0052.000000T0000Z-121218T0400Z/
CHANDELEUR SOUND-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-
504 PM CST MON DEC 17 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM CST THIS
EVENING...

* WINDS...WEST WINDS NEAR 20 KNOTS WITH HIGHER GUSTS.

* SEAS: 2 TO 4 FEET NEAR SHORE AND AROUND 5 FEET WELL OFFSHORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
310 
WHUS74 KLIX 180339
MWWLIX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW ORLEANS LA
939 PM CST MON DEC 17 2012

...STRONG WEST AFFECTING COASTAL WATERS EAST OF THE MISSISSIPPI
RIVER...

.STRONG WEST WINDS WILL BECOME MORE NORTHWEST OVERNIGHT AS THE
COLD FRONT MOVES THROUGH. THESE WINDS WILL LIKELY POSE A THREAT
TO SMALL CRAFTS INTO THE EARLY MORNING HOURS NOW. WINDS ARE
EXPECTED TO TAPER OFF BEFORE SUNRISE.

GMZ536-557-180445-
/O.CAN.KLIX.SC.Y.0052.000000T0000Z-121218T0400Z/
CHANDELEUR SOUND-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
939 PM CST MON DEC 17 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

WINDS WILL GENERALLY REMAIN BELOW 20 KNOTS THROUGH THE REMAINDER
OF THE NIGHT.

$$

GMZ577-181000-
/O.EXT.KLIX.SC.Y.0052.000000T0000Z-121218T1000Z/
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-
939 PM CST MON DEC 17 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM CST TUESDAY...

* WINDS...WEST WINDS NEAR 20 KNOTS WITH HIGHER GUSTS.

* SEAS: 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this small craft advisory went out at Dec 17, 4:00 PM CST, 1 minute earlier.

Area forecast discussion, Dec 17, 4:00 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
400 PM CST MON DEC 17 2012

.SHORT TERM...
DRIER AIR IS BEGINNING TO WORK ITS WAY INTO THE FORECAST AREA. THE
AIR IS A LITTLE BIT COOLER AS WELL BUT THIS WILL NOT BE A REAL BIG
COOL DOWN WITH THIS FRONT. THERE HAS BEEN A LITTLE BIT OF FOG
AHEAD OF THE COOLER DRIER AIR ACROSS LAKE PONTCHARTRAIN BUT IT IS
EXPECTED TO MIX OUT AS THE DRIER AIR MOVES ACROSS THE REGION.
LATEST SATELLITE IMAGERY SHOWS A DISTINCT CLEARING LINE MOVING
ACROSS THE AREA. CLEAR CONDITIONS ARE ALREADY IN PLACE OVER THE
WESTERN PORTIONS OF THE AREA. THE NEW ORLEANS METRO AREA SHOULD BE
IN THE CLEAR BY 6 OR 7 THIS EVENING. EXPECT A CLEAR NIGHT ACROSS
THE ENTIRE AREA TONIGHT AND A CLEAR DAY FOR TUESDAY WITH
TEMPERATURES AROUND NORMAL FOR THIS TIME OF YEAR. THIS CLEARING
AND SEASONAL TEMPERATURES WILL BE SHORT LIVED AS ANOTHER STRONGER
FRONT WILL MOVE INTO THE AREA BY WEDNESDAY.

.LONG TERM...
AS MENTIONED A STRONGER COLD FRONT IS EXPECTED TO PUSH INTO THE
FORECAST AREA BY LATE WEDNESDAY INTO THURSDAY. MODELS ARE IN
PRETTY GOOD AGREEMENT WITH THIS SYSTEM. THE GFS AND NAM ARE LITTLE
BIT MORE PROGRESSIVE THAN THEIR EUROPEAN COUNTERPART. THE ECMWF IS
JUST A LITTLE BIT SLOWER BUT ONLY ABOUT 6 HOURS OR SO. EITHER WAY
A PRETTY STRONG FRONT WILL MOVE THROUGH WEDNESDAY NIGHT INTO
THURSDAY. THIS FRONT WILL BRING ANOTHER ROUND OF STRONG TO SEVERE
THUNDERSTORMS ACROSS THE SOUTHEAST. RIGHT NOW THE STORM
PREDICTION CENTER HAS HIGHLIGHTED AN AREA JUST TO THE NORTH OF THE
FORECAST AREA IN SLIGHT RISK FOR WEDNESDAY NIGHT INTO THURSDAY
MORNING. THE INSTABILITY AGAIN MIGHT BE THE LIMITING FACTOR WITH
THIS SYSTEM AS WELL. WILL CARRY LIKELY POPS FOR SHOWERS AND
THUNDERSTORMS FOR WEDNESDAY NIGHT INTO THURSDAY MORNING. WILL HAVE
TO CONTINUE TO MONITOR FOR THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS AS THE EVENT DRAWS CLOSER.

AFTER THE FRONT TEMPERATURES COOL DOWN A LITTLE BIT MORE
SIGNIFICANT. LOW TO MID 30S COULD DROP DOWN TO NEAR I-12 CORRIDOR
FRIDAY MORNING WITH HIGHS IN THE MID TO UPPER 50S. ZONAL FLOW THEN
SETS UP THE REST OF THE WEEK AND WEEKEND WILL KEEP TEMPS NEAR
NORMAL. A FEW SHOWERS MAY BEGIN TO DEVELOP AS MOISTURE RETURNS
LATE IN THE WEEKEND. 13/MH

&&

.AVIATION...
MIXING OF DRIER AIR WITH THE WEAK COLD FRONTAL PASSAGE SHOULD START
TO CAUSE THE CLOUDS TO DISSIPATE FROM WEST TO EAST LATER THIS
AFTERNOON. RESIDUAL MOISTURE...COOLING AND CLEARING WILL CREATE A
RECIPE FOR FOG DEVELOPMENT AT MCB...BTR...ASD AND HDC.
OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PERSIST THROUGH MOST OF
TONIGHT FOR THE OTHER SITES. 18

&&

.MARINE...
SOUTHWEST WINDS NEAR 20 KNOTS BEFORE THE FRONT EAST OF THE RIVER.
THEREFORE...A SMALL CRAFT ADVISORY IS EXPECTED EAST OF RIVER. A
RIDGE OF HIGH PRESSURE WILL QUICKLY BUILD IN AND BECOME CENTERED
OVER THE CENTRAL GULF COAST REGION LATE TONIGHT THROUGH TUESDAY
MORNING. THIS WILL CAUSE WINDS AND SEAS TO DROP OFF SUBSTANTIALLY.

THE CENTER OF THE HIGH PRESSURE RIDGE WILL MOVE EAST OFF THE
ATLANTIC COAST TUESDAY NIGHT AND WEDNESDAY. THIS WILL CAUSE WINDS TO
BECOMING SOUTHEAST TO SOUTH AND RISE TO 10 TO 15 KNOTS TUESDAY
NIGHT...NEAR 15 KNOTS WEDNESDAY...AND THEN SOUTH TO SOUTHWEST 15 TO
AROUND 20 KNOTS WEDNESDAY NIGHT AS THE NEXT STRONGER COLD FRONT
APPROACHES THE REGION. THIS COLD FRONT IS EXPECTED TO MOVE THROUGH
THE COASTAL WATERS THURSDAY MORNING. THIS WILL USHER IN MUCH COLDER
AIR...AND THE STRONG HIGH PRESSURE BEHIND THE FRONT WILL LIKELY
BRING NORTHWEST WIND SPEEDS UP TO NEAR 25 KNOTS THURSDAY AFTERNOON
AND NORTH WINDS 25 TO 30 KNOTS THURSDAY EVENING WITH SEAS BUILDING
AS HIGH AS 8 TO 9 FEET OVER THE OUTER COASTAL WATERS. 18

.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  39  68  43  74 /   0   0   0  10
BTR  43  70  48  77 /   0   0   0  10
ASD  44  68  43  75 /   0   0   0  10
MSY  48  68  52  75 /   0   0   0  10
GPT  45  68  45  73 /   0   0   0  10
PQL  45  68  43  73 /   0   0   0  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 8 PM MONDAY FOR THE FOLLOWING ZONES:
     CHANDELEUR SOUND...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...AND COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 8 PM MONDAY FOR THE FOLLOWING ZONES:
     CHANDELEUR SOUND...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...AND COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM.

&&
Hazardous weather outlook, Dec 17, 10:56 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1056 AM CST MON DEC 17 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-181200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1056 AM CST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL THROUGH THE MARINE ZONES EARLY THIS AFTERNOON.
A FEW STRONG THUNDERSTORMS WILL END OVER THE EAST OF THE
MISSISSIPPI RIVER BY NOON. STRONG WEST WINDS OF 15 TO 20 KNOTS
WILL DEVELOP BEHIND THE FRONT EAST OF THE MISSISSIPPI RIVER. AS A
RESULT...SMALL CRAFT WILL HAVE TO EXERCISE CAUTION ON THE COASTAL
WATERS EAST OF THE MISSISSIPPI RIVER THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER POTENT WEATHER SYSTEM IS FORECAST TO IMPACT THE AREA
WEDNESDAY NIGHT AND THURSDAY. ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE AS A STRONG COLD FRONT MOVES THROUGH THE AREA. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...A FEW
STORMS COULD BECOME STRONG. THE DETAILS OF THIS SYSTEM WILL
CONTINUE TO BE REFINED OVER THE NEXT SEVERAL DAYS.

IN THE WAKE OF THIS SECOND SYSTEM...WINDS WILL STRENGTHEN
SIGNIFICANTLY OVER THE COASTAL WATERS...WITH SEAS RESPONDING
ACCORDINGLY. SMALL CRAFT ADVISORIES WILL LIKELY BE NECESSARY AND
A FEW GALE FORCE GUSTS WILL BE POSSIBLE. THE STRONGEST WINDS ARE
EXPECTED LATE THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Dec 17, 2:45 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
245 PM CST MON DEC 17 2012

LAZ040-172300-
ST TAMMANY-
245 PM CST MON DEC 17 2012

...SOUTHWEST WINDS BLOWING SEA FOG ONTO PARTS OF SAINT TAMMANY...

A COLD FRONT...EXTENDING FROM MCCOMB TO BATON ROUGE TO ATCHAFALAYA
BAY...WILL SLOWLY MOVE EAST THROUGH THIS AFTERNOON. MEANWHILE...
DENSE FOG HAS FORMED OVER PORTIONS OF LAKE PONTCHARTRAIN. SOUTHWEST
WINDS AHEAD OF THE FRONT AND OVER LAKE PONTCHARTRAIN HAS DISPLACED
SOME FOG ACROSS PARTS OF SAINT TAMMANY ADJACENT TO THE LAKE. EDEN
ISLES...LACOMBE...MANDEVILLE AND OTHER NEIGHBORING COMMUNITIES WILL
EXPERIENCE FOG REDUCING VISIBILITY READINGS DOWN TO A MILE AT TIMES.

THIS FOG IS EXPECTED TO LIFT AS THE FRONT PUSHES THROUGH THE
AREA BETWEEN 4 AND 6 PM THIS AFTERNOON.

BE ESPECIALLY CAUTIOUS IN AND NEAR SCHOOL ZONES.  WATCH FOR FLASHING
YELLOW OR RED SIGNALS ON SCHOOL BUSES...AND WATCH FOR CHILDREN
DEPARTING THE SCHOOL BUSES IN THE FOG.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR FURTHER UPDATES ON
THIS FOG SITUATION.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 8:39 AM CSTSpecial Marine WarningLIX66 min

Nearby

Small Craft Advisories in Louisiana, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.